Geometry & Topology

A simply connected surface of general type with $p_g=0$ and $K^2=3$

Heesang Park, Jongil Park, and Dongsoo Shin

Full-text: Open access


Motivated by a recent result of Y Lee and the second author [Invent. Math. 170 (2007) 483-505], we construct a simply connected minimal complex surface of general type with pg=0 and K2=3 using a rational blow-down surgery and –Gorenstein smoothing theory. In a similar fashion, we also construct a new simply connected symplectic 4–manifold with b2+=1 and K2=4.

Article information

Geom. Topol., Volume 13, Number 2 (2009), 743-767.

Received: 10 February 2008
Revised: 6 December 2008
Accepted: 4 December 2008
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14J29: Surfaces of general type
Secondary: 14J10: Families, moduli, classification: algebraic theory 14J17: Singularities [See also 14B05, 14E15] 53D05: Symplectic manifolds, general

$\mathbb{Q}$-Gorenstein smoothing rational blow-down surface of general type


Park, Heesang; Park, Jongil; Shin, Dongsoo. A simply connected surface of general type with $p_g=0$ and $K^2=3$. Geom. Topol. 13 (2009), no. 2, 743--767. doi:10.2140/gt.2009.13.743.

Export citation


  • A Akhmedov, Small exotic $4$–manifolds
  • M Artin, Some numerical criteria for contractability of curves on algebraic surfaces, Amer. J. Math. 84 (1962) 485–496
  • S Baldridge, P Kirk, Constructions of small symplectic $4$–manifolds using Luttinger surgery
  • R Barlow, A simply connected surface of general type with $p\sb g=0$, Invent. Math. 79 (1985) 293–301
  • W P Barth, K Hulek, C A M Peters, A Van de Ven, Compact complex surfaces, second edition, Ergebnisse der Math. und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Math. 4, Springer, Berlin (2004)
  • R Fintushel, R J Stern, Rational blowdowns of smooth $4$–manifolds, J. Differential Geom. 46 (1997) 181–235
  • H Flenner, M Zaidenberg, $\mathbf Q$–acyclic surfaces and their deformations, from: “Classification of algebraic varieties (L'Aquila, 1992)”, (C Ciliberto, E L Livorni, A J Sommese, editors), Contemp. Math. 162, Amer. Math. Soc. (1994) 143–208
  • J Kollár, N I Shepherd-Barron, Threefolds and deformations of surface singularities, Invent. Math. 91 (1988) 299–338
  • Y Lee, J Park, A simply connected surface of general type with $p\sb g=0$ and $K\sp 2=2$, Invent. Math. 170 (2007) 483–505
  • S Lichtenbaum, M Schlessinger, The cotangent complex of a morphism, Trans. Amer. Math. Soc. 128 (1967) 41–70
  • E Looijenga, J Wahl, Quadratic functions and smoothing surface singularities, Topology 25 (1986) 261–291
  • M Manetti, Normal degenerations of the complex projective plane, J. Reine Angew. Math. 419 (1991) 89–118
  • D Mumford, The topology of normal singularities of an algebraic surface and a criterion for simplicity, Inst. Hautes Études Sci. Publ. Math. (1961) 5–22
  • N Nakayama, Zariski-decomposition and abundance, MSJ Memoirs 14, Math. Soc. of Japan, Tokyo (2004)
  • P Ozsváth, Z Szabó, On Park's exotic smooth four-manifolds, from: “Geometry and topology of manifolds”, (H U Boden, I Hambleton, A J Nicas, B D Park, editors), Fields Inst. Commun. 47, Amer. Math. Soc. (2005) 253–260
  • V P Palamodov, Deformations of complex spaces, Uspehi Mat. Nauk 31 (1976) 129–194
  • J Park, Seiberg–Witten invariants of generalised rational blow-downs, Bull. Austral. Math. Soc. 56 (1997) 363–384
  • J Park, Simply connected symplectic $4$–manifolds with $b\sp +\sb 2=1$ and $c\sp 2\sb 1=2$, Invent. Math. 159 (2005) 657–667
  • U Persson, Configurations of Kodaira fibers on rational elliptic surfaces, Math. Z. 205 (1990) 1–47
  • A I Stipsicz, Z Szabó, An exotic smooth structure on $\mathbb C\mathbb P\sp 2\#6\overline{\mathbb C\mathbb P\sp 2}$, Geom. Topol. 9 (2005) 813–832
  • M Symington, Symplectic rational blowdowns, J. Differential Geom. 50 (1998) 505–518
  • M Symington, Generalized symplectic rational blowdowns, Algebr. Geom. Topol. 1 (2001) 503–518
  • J Wahl, Elliptic deformations of minimally elliptic singularities, Math. Ann. 253 (1980) 241–262
  • J Wahl, Smoothings of normal surface singularities, Topology 20 (1981) 219–246